Malfunction of portable continuous subcutaneous insulin infusion (CSII) systems may result in either ketoacidosis or serious hypoglycemia. To determine the types and frequencies of infusion system failure and the resulting clinical consequences, we recorded their occurrences in a 1-yr prospective study of 127 patients who were using insulin infusion pumps in a clinical practice setting. Of the 127 patients, 109 (86%) experienced at least one infusion system failure during the study. Most of the infusion system failures (96%) occurred in the syringe, infusion tube and connections, or subcutaneous infusion site. Virtually all malfunctions resulted in interruption of insulin flow, and most were associated with temporary loss of diabetes control. Equipment malfunction was documented in 6 of 7 patients who used insulin pumps and were treated in our hospital for diabetic ketoacidosis during the study. Pump “runaway” was not observed. We conclude that infusion system malfunction resulting in interruption of insulin flow is a common occurrence, is often associated with temporary hyperglycemia, and may account for some of the increased incidence of diabetic ketoacidosis previously described in these patients.
- Copyright © 1986 by the American Diabetes Association